-- Robert Preidt
SUNDAY, Feb. 27 (HealthDay News) -- Giving medications meant for
humans to pets can be dangerous, a veterinarian warns.
"Administration of human medications should only occur with the recommendation and supervision of a veterinarian," Dr. Carolynn MacAllister, an Oklahoma State University Cooperative Extension veterinarian, said in a university news release.
"Accidental pet poisoning is a common problem when pet owners intentionally give medication in an attempt to make their pet feel better. Pet poisoning also happens inadvertently when an animal has access to medications that are in their environment. If you have pets you should pet-proof your home just as you would if there were small children in the home," she advised.
Non-steroidal anti-inflammatory drugs (NSAIDs), such as
ibuprofen and naproxen, can cause stomach and intestinal ulcers, as
well as serious kidney problems, in dogs, cats, birds and other
pets, MacAllister said.
Acetaminophen is another popular medication that is safe in
humans but could cause serious harm to pets.
"One regular strength tablet of acetaminophen may cause damage to a cat's red blood cells, which limits their ability to carry oxygen. In dogs, acetaminophen can lead to liver problems, and if consumed in large doses, red blood cell damage," she said.
The long list of drugs that can harm your pet includes
antidepressants, attention-deficit/hyperactivity disorder
medicines, sleep aids, birth control pills, ACE inhibitors, beta
blockers, thyroid hormones and cholesterol-lowering agents.
"These medicines can cause a range of problems, including liver damage, heart issues, seizures, elevated body temperature, decreased blood pressure, severe lethargy and slowed breathing," MacAllister warned.
"Even seemingly benign over-the-counter or herbal medications may cause serious poisoning in pets," she added.
If your pet does consume any human medications, call your
The U.S. Food and Drug Administration outlines
10 questions to ask your veterinarian about
medic...ons for your pet.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.